Medication Mistakes Made by Pharmacies

Patients in Connecticut can and do suffer severe injuries from medication errors. Whether a patient is given an incorrect dosage of medication or the wrong medication altogether, the patient could experience adverse side effects that are temporary, permanent or even fatal.

Often, medication errors occur when a pharmacist fills an outpatient prescription incorrectly. The pharmacist might mix up two patients’ prescriptions or give a patient a higher dose of a medication than the patient was prescribed. For example, one patient who was supposed to take amitriptyline in 20 mg tablets was given amitriptyline in 200 mg tablets by her pharmacist. After taking the incorrect dosage of her medication, the patient hallucinated the entire night and then slept almost the entire next day.

While the adverse effects of a medication error can be dramatic, the reaction of the pharmacy that is responsible for the error can sometimes be even more surprising to the patient. Many patients who have been given the incorrect medications by pharmacists are surprised by the lack of concern when they complain. To prevent patients from switching pharmacies after a medication error, some pharmacies have written policies in place for dealing with medication error reports by patients. In their policies, pharmacies instruct their staff to express concern about a medication error as soon as it is reported.

Some medication errors are minor inconveniences while others result in devastating injuries. A patient who has been severely injured after receiving the wrong prescription from a pharmacist might decide to file a complaint for medical malpractice in order to pursue compensation for his or her injuries. After a prescription error, a lawyer might be able to help a complainant take legal action against the pharmacy that was responsible.